[Skip to Content]
[Skip to Content Landing]
Article
November 7, 1977

Treatment of Epilepsy

Author Affiliations

The Samuel Livingston Epilepsy Diagnostic and Treatment Center Baltimore

JAMA. 1977;238(19):2016-2017. doi:10.1001/jama.1977.03280200028010
Abstract

To the Editor. —  In the article "Reversible Renal Failure and Myositis Caused by Phenytoin Hypersensitivity" (236:2773-2775, 1976), Michael and Mitch reported the case of a patient taking phenobarbital and phenytoin simultaneously; a skin rash developed followed by a serious constellation of symptoms that they concluded were "presumably caused by phenytoin hypersensitivity." Subsequently, Wilensky (237:2600-2601, 1977) challenged the etiologic role of phenytoin in this case since both phenobarbital and phenytoin have independently provoked similar hypersensitivity syndromes in the past.We agree that it is usually impossible to identify unequivocally the offending agent when a patient has a hypersensitivity reaction while receiving multiple drug therapy; however, based on our experience in the treatment of thousands of patients with phenobarbital and phenytoin, singly and in combination, we believe that the cutaneous eruption and the other hypersensitivity manifestations described by Michael and Mitch were more likely due to phenytoin.The primary purpose of

×